Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 22, 2003, 8:30 PM EDT for Lunenburg County, Nottoway County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 22, 2003, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Lunenburg County, VA, Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:09 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 6:09 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE WAKEFIELD VA 609 PM EDT TUE JUL 22 2003 UPDATED ZONES FOR NEW SVR TSTM WATCH TIL 11PM...BUMPED ALL POPS TO LIKELY. NEW GRIDS OUT SHORTLY. MALOIT PREV AFD BLW................................... OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX INTO FRI SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN. NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP ARND FOR WED AND THU. EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END. NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE. MARINE:KEEP SCA ON WATERS. FCSTID = 92 SBY 74 86 68 83 / 50 50 50 50 OXB 75 80 71 80 / 50 50 50 50 ECG 77 86 71 83 / 50 50 50 50 ORF 76 84 74 83 / 50 50 50 50 PHF 74 86 72 83 / 50 50 50 50 AKQ 73 85 68 83 / 50 50 50 50 RIC 73 84 69 83 / 60 50 50 50 FVX 70 86 66 83 / 60 50 50 50 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 15 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE TONIGHT...WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 22, 4:42 PM EDT, 3 hours 48 minutes before
MDZ021>025-VAZ063>068-070>100-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 442 PM EDT TUE JUL 22 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT... THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE LOWER EASTERN SHORE THROUGH 530 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ELSEWHERE ACROSS THE WATCH REGION THROUGH 7 PM AS TEMPERATURES CLIMB BACK THROUGH THE 80S. SOME OF THESE STORMS MAY BECOME SEVERE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ HURLEY
Special weather statement, Jul 22, 6:37 PM EDT, 1 hour 53 minutes before
VAZ067-080-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 637 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN NOTTOWAY COUNTY... AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF IRBY...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... FORT PICKETT AND FORKLAND AROUND 640 PM... BLACKSTONE AIRPORT AND DOMINY CORNER AROUND 645 PM... WELLVILLE AND PATTERSONS STORE AROUND 650 PM... DARVILLS AND NORTH WELLVILLE AROUND 655 PM... WILSONS AND HEBRON AROUND 700 PM... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT && LAT...LON 3700 7817 3687 7801 3712 7767 3728 7787
Local storm report, Jul 22, 7:07 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0707 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM RICHMOND INTERNATIONAL AI VA WIND DAMAGE
07/22/03 HENRICO NEAR AIRPORT SEVERAL LARGE
TREES 2 TO 4 FEET DIA
UPROOTED SOME TREES SNAPPED
OFF AT TOP.
CROSSLEYLocal storm report, Jul 22, 7:20 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CHESTERFIELD VA WIND DAMAGE
07/22/03 CHESTERFIELD 8 INCH TREE LIMBS DOWNED
BY THUNDERSTORM WINDS AT
JOHNSTON-WILLIS HOSPITAL.
HURLEYSpecial weather statement, Jul 22, 7:30 PM EDT, 1 hour before
MDZ021>025-VAZ063>068-070>100-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 730 PM EDT TUE JUL 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 803 REMAINS IN EFFECT UNTIL 1100 PM EDT... THE WATCH INCLUDES MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA...AND SOUTHERN MARYLAND. THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE CENTRAL VIRGINIA REGION THROUGH 800 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ELSEWHERE ACROSS THE WATCH REGION THROUGH 11 PM. SOME OF THESE STORMS MAY BECOME SEVERE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ BH/FMC
Special weather statement, Jul 22, 7:53 PM EDT, 37 minutes before
VAZ065>067-230030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE JUL 22 2003
...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN VIRGINIA PIEDMONT...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
OLIVEVILLE TO KELLS CORNER TO SPANISH GROVE TO BUFFALO JUNCTION...
MOVING NORTHEAST AT 50 MPH.
THE THUNDERSTORMS WILL BE NEAR...
OLIVEVILLE AND REHOBOTH AROUND 755 PM...
BURKEVILLE AND JENNINGS ORDINARY AROUND 800 PM...
FERGUSONVILLE AND VICTORIA AROUND 805 PM...
NOTTOWAY AND THE FALLS AROUND 810 PM...
WILBURN AND LOVES MILL AROUND 815 PM...
WIGHTMAN AND ORAL OAKS AROUND 820 PM...
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL
RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MALOIT
&&
LAT...LON 3672 7865 3684 7851 3711 7833 3713 7825
3722 7821 3725 7810 3721 7780 3703 7803
3677 7818 3653 7866 3653 7877The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:08 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 32 min |
| Jul 22, 11:09 PM EDT | Special Marine Warning | AKQ | 51 min | |
| Jul 23, 5:11 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Jul 23, 5:11 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Jul 23, 5:11 PM EDT | Special Marine Warning | AKQ | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.